Kentucky, 2016

Wildfire in Kentucky, November 3, 2016

November 3, 2016 · NWS JKL · 1 event in 1 county or zone

Abnormally dry conditions led to several wildfires throughout Pike County on November 3rd. Shelby Valley High School, Valley Elementary School, and Dorton Elementary School were all forced to close for two days as smoke became thick and thus made breathing difficult.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Abnormally dry conditions led to several wildfires throughout Pike County on November 3rd. Shelby Valley High School, Valley Elementary School, and Dorton Elementary School were all forced to close for two days as smoke became thick and thus made breathing difficult.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Nov 3, 9:01 AM EST, 1 hour 59 minutes earlier.

Area forecast discussion, Nov 3, 9:01 AM EST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
1001 AM EDT Thu Nov 3 2016

.UPDATE...
Issued at 1001 AM EDT THU NOV 3 2016

With so much smoke being reported across the area and even some
impacts from the smoke, have opted to include smoke in the
forecast prior to the rain expected this afternoon. Also slowed
down the rain a bit today as rain is just now starting to spread
into northern Kentucky. Looks like it will be mainly an
afternoon/evening rainfall.  Otherwise, forecast looks on track.

UPDATE Issued at 605 AM EDT THU NOV 3 2016

Freshened up the hourly temps to reflect most recent obs and sent
updates to NDFD and web servers.

&&

.SHORT TERM...(Today through Friday)
Issued at 345 AM EDT THU NOV 3 2016

A shortwave trough will continue to dig southeast today, pushing a
cold front through the region late this afternoon. As this system
approaches, clouds will continue to increase allowing for mild
temperatures this morning and slightly cooler afternoon highs.
Showers, along and ahead of the front, are expected to enter our
northwest around 18Z and then work their way southeast throughout
the afternoon and evening hours. There is a also slight chance
for a rumble of thunder in our northeast this afternoon. The
front, and any remaining showers, should exit to our southeast
shortly after midnight.

After the frontal passage, northerly flow will ensue, ushering
much colder, seasonable air into the region for Friday. Lows on
Friday morning will be in the upper 40s area-wide. But depending
on how quickly the clouds diminish, some valleys could dip into
the lower 40s by daybreak. Friday afternoon, temperatures are only
expected to reach the low 60s which is normal for this time of
year.

.LONG TERM...(Friday night through Wednesday)
Issued at 354 AM EDT THU NOV 3 2016

Surface high pressure passing east over the Ohio Valley will
provide fair and cool weather during the weekend, with frost
expected in many valley locations. As the surface high moves
further east, ridging aloft will build in from the west and allow
for moderating temperatures early in the new week. However,
moisture flow looks to remain largely cut off. The ridge aloft is
expected to be transient, as a progressive trough drops ESE across
the Great Lakes and New England by midweek. This brings NW flow
aloft for our area and allows a weakening cold front to drop in
from the north. However, with still little moisture to work with,
we probably won't see much more than an increase in clouds
associated with the front.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
ISSUED AT 705 AM EDT THU NOV 3 2016

As a cold front moves through the region this afternoon and
evening, ceilings are expected to lower to MVFR/IFR. This front
will bring rain showers and gusty winds to the area as it passes.
The shower activity should exit the area overnight tonight from
northwest to southeast. There is the potential some fog overnight but
this mainly depends on how much rain the TAF sites receive. So
there is lower confidence late in the period.

Light winds will begin to pick back up out of the west southwest
at 5 to 10 kts, along with gusts up to 15 kts at times, as they
veer toward the west during the afternoon. The winds will then
turn to the north after the front passes.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...KAS
SHORT TERM...JVM
LONG TERM...HAL
AVIATION...JVM
Hazardous weather outlook, Nov 3, 2:57 AM EST, 8 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
357 AM EDT THU NOV 3 2016

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-041100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BROADHEAD...
MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON...
MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN...
SANDY HOOK...WEST LIBERTY...PAINSVILLE...CAMPTON...SALYERSVILLE...
PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...JACKSON...HINDMAN...
PIPPA PASSES...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...
JENKINS...WHITESBURG...INEZ...COAL RUN...ELKHORN CITY...
PIKEVILLE...SOUTH WILLIAMSON
357 AM EDT THU NOV 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND
EVENING...MAINLY EAST OF INTERSTATE 75.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

FROST IS POSSIBLE EARLY EACH MORNING SATURDAY THROUGH TUESDAY...
ESPECIALLY IN VALLEYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JVM/HAL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Pike

When
November 3, 11:00 AM EST to 4:00 PM EST
Where
Pike forecast zone
Reported by
Broadcast Media
Coordinates
37.469, -82.396 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, November 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 661963.